Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 535, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 5, 2023, 4:51 PM MDT for Crowley County, Kiowa County, Otero County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2023, 4:51 PM MDT (22:51 UTC)
- Expired
- Aug 5, 2023, 5:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Crowley County, CO, Kiowa County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 65 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:32 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -164 m²/s²
- 0-3 km storm-relative helicity
- -132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
999
WUUS55 KPUB 052251
SVRPUB
COC025-061-089-052330-
/O.NEW.KPUB.SV.W.0535.230805T2251Z-230805T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
451 PM MDT Sat Aug 5 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Otero County in southeastern Colorado...
Southwestern Kiowa County in southeastern Colorado...
Northeastern Crowley County in southeastern Colorado...
* Until 530 PM MDT.
* At 451 PM MDT, a severe thunderstorm was located near Wild Horse
Point, or 37 miles north of La Junta, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3838 10320 3822 10350 3852 10372 3852 10351
3853 10350 3853 10345
TIME...MOT...LOC 2251Z 316DEG 26KT 3852 10360
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hodanish2 follow-up statements
334
WWUS55 KPUB 052307
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
507 PM MDT Sat Aug 5 2023
COC025-061-089-052330-
/O.CON.KPUB.SV.W.0535.000000T0000Z-230805T2330Z/
Otero CO-Kiowa CO-Crowley CO-
507 PM MDT Sat Aug 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN OTERO...SOUTHWESTERN KIOWA AND NORTHEASTERN CROWLEY
COUNTIES...
At 507 PM MDT, a severe thunderstorm was located 8 miles south of
Wild Horse Point, or 31 miles north of La Junta, moving southeast at
30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3838 10320 3826 10343 3846 10362 3852 10351
3853 10350 3853 10345
TIME...MOT...LOC 2307Z 316DEG 26KT 3844 10350
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hodanish563
WWUS55 KPUB 052324
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
524 PM MDT Sat Aug 5 2023
COC025-061-089-052334-
/O.EXP.KPUB.SV.W.0535.000000T0000Z-230805T2330Z/
Otero CO-Kiowa CO-Crowley CO-
524 PM MDT Sat Aug 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTERO...
SOUTHWESTERN KIOWA AND NORTHEASTERN CROWLEY COUNTIES WILL EXPIRE AT
530 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3838 10320 3826 10343 3846 10362 3852 10351
3853 10350 3853 10345
TIME...MOT...LOC 2324Z 316DEG 26KT 3836 10340
$$
HodanishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:30 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 5, 2:30 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 230 PM MDT Sat Aug 5 2023 .SHORT TERM...(This evening through Sunday) Issued at 204 PM MDT Sat Aug 5 2023 Key Messages: 1) Severe storms will continue this afternoon into the evening. 2) Dryer and cooler tomorrow, with storms mainly relegated to the mtns/plains interface. 3) Fire weather concerns for the San Luis Valley (SLV). Currently...severe storms ongoing across N el paso county. Storms have been tornadic Rest of this afternoon into tonight... Severe storms will continue to move southeast across plains during the remainder of the afternoon and evening hours. Multiple rounds are possible. As boundary pushes south, hodographs become quite favorable for low level rotation per fcst soundings. Tomorrow... Main concern tomorrow will be continuation of Red Flag conditions for the San Luis valley as winds will gusts to 30 to 35 mph from the southwest and humidity values will be in the single digits during the afternoon time period. As for precip, best chance of storms during the day will be along the mtns/plains interface. The interior will likely be too dry for any storms and farther east may be to stable as cooler air will be moving into the plains. Depending on how much moisture pushes into the mtns/plains interface will be the deciding factor on how strong the storms will be. For now SPC does not have this area outlooked, but I would not be too surprised to see a strong storm or two over this region during the afternoon time period. temps tomorrow will be noticeably cooler over the plains, as max temps will only be in the 70s to mid 80s. The SLV will see the warmest conditions with highs in the 85-90F range. .LONG TERM...(Sunday night through Saturday) Issued at 204 PM MDT Sat Aug 5 2023 Going to be a quick long term discussion this afternoon due to the active weather. Overall, models in good agreement through much of the extended period, with broad westerly flow giving way to upper ridging for mid to late week. Sunday night through Tuesday...broad westerly flow will continue across the region with embedded energy working its way across northern Colorado. This will likely lead to periods of showers and thunderstorms the area. A boundary will have moist southeasterly low level flow banked along the Eastern Mountains Sunday evening, with ongoing showers and thunderstorms. This activity will spread east across the Plains Sunday night, clearing the area by Monday morning. Given the instability and shear, a few storms may become strong to severe with large hail and damaging winds possible. By Monday and Tuesday, the main energy feed across Colorado will be north. That will likely limit shower and thunderstorm activity. Areas from the Palmer Divide, southeast across the Plains for areas north of Highway 50 will see continued thunderstorm chances. South of Highway 50, coverage will be minimal, with possible isolated activity moving off the southern Sangre de Cristo Range into the Raton Mesa region. Any storms that do move over these areas may produce hail and gusty winds. For areas west of I-25, elevated fire weather conditions are expected. Low humidity values and gusty winds will spread across the San Juan Range, down across the San Luis Valley and into the Eastern Mountains. By Tuesday, these conditions will likely spread into the southern I-25 corridor. Wednesday through Saturday...upper high pressure will rebuild across Colorado for late in the week. Monsoonal moisture will slowly work back northward with increased chances for showers and thunderstorms by Saturday. Before Saturday, more isolated activity over the Mountains is forecast. Temperatures will also be on the rise with mid to upper 90s across the Plains. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 204 PM MDT Sat Aug 5 2023 Strong to severe storms will be possible at KCOS and KPUB through early to mid evening. There will be the potential for low cigs in the mvfr range later tonight, depending on how much moisture pushes back on towards the mtns. Tomorrow should be VFR For KALS, VFR next 24 hours. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ224. Red Flag Warning from 11 AM to 8 PM MDT Sunday for COZ224. && SHORT TERM...HODANISH LONG TERM...MOZLEY AVIATION...HODANISH
Hazardous weather outlook, Aug 5, 11:01 AM MDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1101 AM MDT Sat Aug 5 2023 COZ058>089-093>099-061715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1101 AM MDT Sat Aug 5 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe Thunderstorms are near certain this afternoon and evening across a good part of the region. The greatest threat area will be east of a line from Lake George, to Rye, to Trinidad, and then east to the Kansas border. DESTRUCTIVE hail, damaging winds and isolated tornadoes are expected. A couple of rounds of severe storms are expected to occur over the region. The first round is expected to develop over the Pikes Peak region during the 1 pm to 3 pm time period, and move generally east. Later this afternoon, scattered to numerous severe storms will develop over all of the plains, and then move southeast. Very destructive hail, with hailstones 2 to 3 inches in diameter, will be possible. Damaging winds greater than 75 mph will be possible. Isolated tornadoes will be a threat. The severe storms may last well into the evening hours across the far southeast plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will be possible across the higher terrain and eastern plains both Sunday and Monday afternoon and evening. The main threats are expected to be hail up to one half inch in diameter, wind gusts to 50 mph and lightning. Critical fire weather conditions will persist across the higher terrain through Monday, with the greatest areas of concern being the San Luis Valley and the Sangre de Cristo Mountains. As the drying trend persists and pushes east, fire weather highlights may need to be expanded east into the I25 Corridor starting Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be IMMINENT this afternoon and this evening. Hodanish
In the hours before
Local storm report, Aug 5, 4:35 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
435 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM Hail 5 E Security 38.74N 104.65W
08/05/2023 E1.25 inch El Paso CO Public
Report from mPING: Half Dollar (1.25 in.).
&&Local storm report, Aug 5, 4:38 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
438 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Hail 11 SSE Schriever AFB 38.65N 104.46W
08/05/2023 E1.00 inch El Paso CO Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Aug 5, 4:41 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
441 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Hail 1 NNE Security 38.76N 104.73W
08/05/2023 M1.25 inch El Paso CO Trained Spotter
relayed via social media.
&&Special weather statement, Aug 5, 4:45 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
445 PM MDT Sat Aug 5 2023
COZ089-093-095-052330-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
445 PM MDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northeastern Otero,
southwestern Kiowa and northeastern Crowley Counties through 530 PM
MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wild Horse Point, or 37 miles north of La Junta,
moving southeast at 30 mph. This storm is in a favorable environment
to become severe.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
&&
LAT...LON 3838 10325 3819 10350 3852 10377 3852 10351
3853 10350 3852 10345
TIME...MOT...LOC 2244Z 316DEG 26KT 3851 10365
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HodanishLocal storm report, Aug 5, 4:46 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
446 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Hail 13 NNE Pinon 38.59N 104.48W
08/05/2023 M3.00 inch El Paso CO Trained Spotter
Measured 3.3 inch hail with picture on
social media.
&&Local storm report, Aug 5, 4:49 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
449 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Hail 5 SW Black Forest 38.96N 104.75W
08/05/2023 M1.75 inch El Paso CO Public
Pictures relayed via broadcast media.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:31 PM MDT | Special Weather Statement | PUB | Pueblo | 29 min |
| Aug 4, 6:52 PM MDT | Special Weather Statement | PUB | Pueblo | 23 min |
| Aug 4, 8:12 PM MDT | Special Weather Statement | PUB | Otero | 33 min |
| Aug 4, 8:53 PM MDT | Special Weather Statement | PUB | Otero | 37 min |
| Aug 4, 9:26 PM MDT | Special Weather Statement | PUB | Bent | 34 min |
| Aug 5, 1:29 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 46 min |
| Aug 5, 1:43 PM MDT | Tornado Warning | PUB | El Paso | 47 min |
| Aug 5, 1:49 PM MDT | Tornado Warning | PUB | El Paso | 26 min |
| Aug 5, 1:53 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 52 min |
| Aug 5, 2:04 PM MDT | Tornado Warning | PUB | El Paso, Teller | 26 min |
| Aug 5, 2:09 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 30 hr |
| Aug 5, 2:18 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 42 min |
| Aug 5, 2:27 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 48 min |
| Aug 5, 2:30 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 30 min |
| Aug 5, 2:36 PM MDT | Tornado Warning | PUB | El Paso | 24 min |
| Aug 5, 2:59 PM MDT | Special Weather Statement | PUB | Teller | 31 min |
| Aug 5, 2:59 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 31 min |
| Aug 5, 3:03 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Aug 5, 3:08 PM MDT | Tornado Warning | PUB | El Paso | 37 min |
| Aug 5, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 46 min |
| Aug 5, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 46 min |
| Aug 5, 3:14 PM MDT | Tornado Warning | PUB | El Paso | 31 min |
| Aug 5, 3:27 PM MDT | Tornado Warning | PUB | El Paso, Pueblo | 48 min |
| Aug 5, 3:44 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 46 min |
| Aug 5, 3:49 PM MDT | Tornado Warning | PUB | El Paso, Pueblo | 26 min |
| Aug 5, 3:59 PM MDT | Tornado Warning | PUB | Crowley, El Paso, Pueblo | 31 min |
| Aug 5, 4:09 PM MDT | Tornado Warning | PUB | Crowley, El Paso, Pueblo | 36 min |
| Aug 5, 4:36 PM MDT | Tornado Warning | PUB | Crowley, Otero, Pueblo | 24 min |
| Aug 5, 4:45 PM MDT | Special Weather Statement | PUB | Crowley | 45 min |
| Aug 5, 4:55 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 50 min |
| Aug 5, 4:59 PM MDT | Special Weather Statement | PUB | Otero | 46 min |
| Aug 5, 5:12 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Otero | 34 min |
| Aug 5, 5:21 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 39 min |
| Aug 5, 5:38 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 18 min |
| Aug 5, 5:57 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.